Wisconsin, 2001

Hail in Wisconsin, May 25, 2001

May 25, 2001 · NWS GRB · 1 event in 1 county or zone

Cold air aloft and relatively warm air at the surface from daytime heating caused the atmosphere over northern Wisconsin to become unstable. Thunderstorms with hail developed in the unstable air during the afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Cold air aloft and relatively warm air at the surface from daytime heating caused the atmosphere over northern Wisconsin to become unstable. Thunderstorms with hail developed in the unstable air during the afternoon. One of the storms dropped dime size hail near Neenah (Winnebago co.) during the early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 1:45 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, May 25, 1:45 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
245 PM CDT FRI MAY 25 2001

DAY 3 OF BEING HELD HOSTAGE BY LRG UPR LOW. DO NOT SEE MUCH RELIEF FROM
THIS SYSTEM AS IT WL CONT TO DOMINATE NE WI WEATHER THRU SUNDAY. FCST
CONCERNS REMAIN PCPN TRENDS AND TEMPS.

WV SATL IMAGERY INDICATED UPR LOW PINWHEELING INTO NW INDIANA WITH
EVENTUAL STOPS OVR WRN LWR MI TNGT AND NRN WI ON SAT. VORT SPOKES
ROTATING AROUND THE LOW WITH PCPN SHIELD ASSOCIATED WITH EACH ONE. ONE
SPOKE TO MV THRU TNGT WITH ANOTHER ROUND OF SHOWERS. BREAKS IN CLDS...
COMBINED WITH COLD POOL ALOFT HAVE ALLOWED SCT TSTMS TO DVLP THIS
AFTERNOON BUT ANTICIPATE THE STORMS TO DIMINISH EARLY THIS EVENING WITH
THE LOSS OF HEATING.

MDLS AGREE ON EVENTUAL EWD SHIFT OF THE UPR LOW TOWARD THE END OF THE
HOLIDAY WEEKEND. OTHER THAN SOME MINOR DIFFERENCES WITH THE INDIVIDUAL
SHRTWVS...MDLS ARE IN SYNC. WL HAVE TO KEEP PCPN WORDING IN FCST THRU AT
LEAST SUNDAY AS UPR RDG OVR THE WRN ATLANTIC HANGING TOUGH AND LACK OF
KICKER FROM THE WEST.

GUID NUMBERS STILL IN DISPUTE BETWEEN THE COOLER FAN AND WARMER FWC WITH
THE MAV IN BETWEEN. DAYTIME MAXS FOR BOTH SAT AND SUN TRICKY PENDING ON
AMT OF SUNSHINE. THE DIPLOMATIC MAV HAS WORKED OVR THE PAST FEW DAYS SO
WL LEAN ON IT FOR THIS FCST PACKAGE.

EXTENDED FCST MDLS SHOW A DRYING TREND NXT WEEK WITH A FNTL BNDRY
PASSING THRU MID-WEEK. NOT SURE AT THIS POINT HOW MUCH MSTR WL BE AROUNDN
FOR PCPN LET ALONE WHETHER WED OR THU WOULD HAVE THE BETTER SHOT OF
RAIN. DO NOT WANT TO MENTION PCPN BOTH DAYS SO WL WAIT TIL LAST MINUTE
TO DETERMINE WHICH DAY TO GO WITH.

.GRB...NONE.

KALLAS
WWW.CRH.NOAA.GOV/GRB
Hazardous weather outlook, May 25, 11:00 AM CST, 6 hours 35 minutes before
WIZ005-010>013-018>022-030-031-035>040-045-048>050-251900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1200 PM CDT FRI MAY 25 2001

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF CENTRAL...NORTH-CENTRAL
AND NORTHEAST WISCONSIN.

SEVERE WEATHER IS NOT EXPECTED ACROSS THE FORECAST AREA...BUT WIDELY
SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON.

A SLOW MOVING UPPER LEVEL LOW PRESSURE SYSTEM OVER EASTERN ILLINOIS WILL
CONTINUE TO BRING SHOWERS...AND A FEW THUNDERSTORMS TO THE REGION THIS
AFTERNOON. A COLD POCKET OF AIR ALOFT WILL BE VERY FAVORABLE FOR HAIL
FORMATION...THEREFORE SMALL HAIL WILL BE LIKELY WITH ANY OF THE MORE
INTENSE SHOWERS OR THUNDERSTORMS.

SPOTTER ACTIVATION WILL NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.

WEATHER UPDATES CAN ALSO BE FOUND IN THE SHORT-TERM FORECAST WHENEVER
THUNDERSTORMS ARE OCCURRING OR IMMINENT.

KALLAS
WWW.CRH.NOAA.GOV/GRB

In the hours before

Special weather statement, May 25, 12:25 PM CST, 5 hours 10 minutes before
WIZ005-010>013-018>022-030-031-035>40-045-048>050-252300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
125 PM CDT FRI MAY 25 2001

...COLD AIR FUNNELS POSSIBLE ACROSS WISCONSIN...

FUNNEL CLOUDS GENERALLY DEVELOP AND OCCUR IN CONJUNCTION WITH WELL
DEVELOPED AND INTENSE THUNDERSTORMS WHICH FORM IN A WARM, MOIST AIR
MASS.  THUNDERSTORMS OF THIS VARIETY AND INTENSITY NEARLY ALWAYS
FORM ALONG AND AHEAD OF A COLD FRONT.  WHEN FUNNEL CLOUDS ARE
ASSOCIATED WITH THIS TYPE OF THUNDERSTORM, THEY FREQUENTLY DIP TO
THE GROUND AND HAVE SUFFICIENT FORCE TO CAUSE DAMAGE.  A FUNNEL
CLOUD THAT TOUCHES THE GROUND IS CALLED A TORNADO.

AN ENTIRELY DIFFERENT CONDITION PREVAILS OVER WISCONSIN TODAY.
THERE ARE NO COLD FRONTS IN THE AREA.  THERE IS LITTLE POTENTIAL FOR
INTENSE THUNDERSTORMS.

FUNNEL CLOUDS CAN OCCUR WHEN WEATHER CONDITIONS ARE SIMILAR TO THOSE
OF TODAY.  THESE ARE CALLED COLD AIR FUNNELS, AND ARE NOT AS
VIOLENT AS THOSE ASSOCIATED WITH WARM AND HUMID CONDITIONS.

COLD AIR FUNNELS RARELY TOUCH DOWN.  THESE FUNNEL CLOUDS NORMALLY
PROTRUDE A FEW HUNDRED FEET DOWNWARD FROM THE PARENT CLOUD, ROTATE
OR SPIN LIKE A TOP, AND LAST ONLY A FEW MINUTES BEFORE DISSIPATING.
IF ONE SHOULD FORM AND APPROACH YOU, TAKE COVER, AS THEY CAN PRODUCE
LOCALLY DAMAGING WINDS IF THEY DO REACH THE GROUND.

REPORTS OF COLD AIR FUNNEL CLOUDS MAY BE EXPECTED OVER WISCONSIN
THIS AFTERNOON.  WARNINGS MAY BE ISSUED IF ANY OF THEM TOUCH THE
GROUND.

The radar

The Green Bay radar (KGRB), 49 km away, was scanning. The volume nearest the first event began at 23:34 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Winnebago

When
May 25, 5:35 PM CST
Where
Winnebago County, 5 mi W of Neenah
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.183, -88.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5242818.